Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 147, NWS Sioux Falls, SD

September 10, 2019Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 10, 2019, 6:26 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 6:26 PM CDT (23:26 UTC)
Expired
Sep 10, 2019, 7:00 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 197 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:30 PM CDTTSTM WND GST 6018 S Pukwana, SDIN ADDITION TO THE ESTIMATED 60 MPH WIND GUSTS, 3.60 INCHES OF RAINFALL AND PEA SIZED HAIL OCCURRED.
Sep 10, 7:00 PM CDTHAIL 0.7Gregory, SD.
Sep 10, 7:00 PM CDTHAIL 0.7Gregory, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 6:25 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WUUS53 KFSD 102326
SVRFSD
SDC015-023-053-110000-
/O.NEW.KFSD.SV.W.0147.190910T2326Z-190911T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
626 PM CDT Tue Sep 10 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Northwestern Gregory County in south central South Dakota...
  Southwestern Brule County in south central South Dakota...

* Until 700 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located 11 miles north of
  Dallas, or 14 miles east of Winner, moving east at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Charles Mix, northwestern Gregory and southwestern
  Brule Counties, including the following locations... Dixon In
  Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4353 9928 4356 9933
      4358 9934 4362 9909 4322 9906 4322 9953
TIME...MOT...LOC 2326Z 264DEG 32KT 4340 9958 

HAIL...1.75IN
WIND...60MPH
 
$$

JM
1 follow-up statement
670 
WWUS53 KFSD 102346
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
646 PM CDT Tue Sep 10 2019

SDC015-023-053-110000-
/O.CON.KFSD.SV.W.0147.000000T0000Z-190911T0000Z/
Charles Mix SD-Gregory SD-Brule SD-
646 PM CDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHWESTERN
BRULE COUNTIES...

At 646 PM CDT, a severe thunderstorm was located 9 miles southeast of
Iona, or 26 miles east of Winner, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Gregory, Dallas and Dixon In Gregory County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9953 4350 9929 4353 9928 4356 9933
      4358 9934 4362 9909 4322 9906 4322 9953
TIME...MOT...LOC 2346Z 264DEG 32KT 4342 9933 

HAIL...1.75IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:09 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 10, 6:09 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019

There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.

The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.

Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.

Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019

The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.

Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.

Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.

Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019

Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for SDZ053>056-058>062-064>067.

MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for MNZ080-089-097-098.

IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
     morning for IAZ001.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Sep 10, 5:48 AM CDT, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
548 AM CDT Tue Sep 10 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
548 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this evening in south central
South Dakota. Initial storms will be capable of hail to the size of
golf balls or a bit larger, winds to 70 mph and isolated tornadoes.
The storms will congeal into bowing segments during the evening
capable of wind gusts to 80 mph, hail of half dollar size and even
an isolated tornadoes moving across southeast South Dakota and into
adjacent sections of northwest Iowa and southwest Minnesota toward
midnight. A few severe storms may also precede the advancing larger
linear storms during the evening hours in northwest Iowa and
southwest Minnesota.

In addition to the severe weather threat, locally heavy rainfall is
possible, as much as 2 to 4 inches in some locations overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of thunderstorms is likely from later Wednesday
afternoon through Wednesday night. Severe storms will be possible,
capable of large hail, damaging wind and tornadoes. Locally heavy
rainfall will again be possible, especially north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 6 pm and 2 am.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 10:50 AM CDTRiver Flood WarningFSDDavison12 days
Sep 10, 3:22 PM CDTFlash Flood WatchFSDAurora, Davison, Douglas, Hanson, Hutchinson, Lake and 7 more16 hr
Sep 10, 6:10 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Sep 10, 6:41 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Sep 10, 6:56 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.